Geometriae Dedicata

, Volume 116, Issue 1, pp 157–202 | Cite as

Smooth Projective Planes



Using symplectic topology and the Radon transform, we prove that smooth 4-dimensional projective planes are diffeomorphic to \(\mathbb{CP}^{2}\). We define the notion of a plane curve in a smooth projective plane, show that plane curves in high dimensional regular planes are lines, prove that homeomorphisms preserving plane curves are smooth collineations, and prove a variety of results analogous to the theory of classical projective planes.


smooth projective plane pseudoholomorphic curve 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Albert A.A. (1942). Non-associative algebras. I. Fundamental concepts and isotopy. Ann. Math (2). 43: 685–707MR MR0007747 (4,186a)CrossRefMathSciNetGoogle Scholar
  2. 2.
    Arnol’d, V. I.: Geometrical Methods in the Theory of Ordinary Differential Equations, 2nd edn., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Vol. 250, Springer-Verlag, New York, 1988, Translated from the Russian by Joseph Szücs [József M. Szücs]. MR MR947141 (89h: 58049)Google Scholar
  3. 3.
    Barraud J.-F. (2000). Courbes pseudo-holomorphes équisingulières en dimension 4. Bull. Soc. Math. France 128(2):179–206 MR MR1772440 (2001i:53154)MathSciNetGoogle Scholar
  4. 4.
    Behrend F. (1939). über Systeme reeller algebraischer Gleichungen, Compositio Math. 7 (1939), 1–19. MR MR0000226 (1,36e)MATHMathSciNetGoogle Scholar
  5. 5.
    Bers, L.: Functional-Theoretical Properties of Solutions of Partial Differential Equations of Elliptic Type, Contributions to the Theory of Partial Differential Equations, Annals of Mathematics Studies, no. 33, Princeton University Press, Princeton, N. J., 1954, pp. 69–94. MR0070009 (16,1114a)Google Scholar
  6. 6.
    Bödi R. Smooth Stable and Projective Planes, Ph.D. thesis, Universität Tübingen, 1996Google Scholar
  7. 7.
    Bödi, R.: Smooth stable planes, Results Math. 31 (3–4) (1997), 300–321. MR MR1447427 (98e: 51021)MATHMathSciNetGoogle Scholar
  8. 8.
    Bödi, R. and Immervoll, S.: Implicit characterizations of smooth incidence geometries, Geom. Dedicata 83 (1–3) (2000), 63–76, Special issue dedicated to Helmut R. Salzmann on the occasion of his 70th birthday. MR MR1800011 (2001j: 51018)CrossRefMATHMathSciNetGoogle Scholar
  9. 9.
    Bödi, R. and Kramer, L.: Differentiability of continuous homomorphisms between smooth loops, Results Math. 25 (1–2) (1994), 13–19. MR MR1262081 (95b: 20100)MATHMathSciNetGoogle Scholar
  10. 10.
    Breitsprecher, S.: Projektive Ebenen, die Mannigfaltigkeiten sind, Math. Z. 121 (1971), 157–174. MR MR0281216 (43 #6935)CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Bryant, R. L., Chern, S. S., Gardner, R. B., Goldschmidt, H. L. and Griffiths, P. A.: Exterior Differential Systems, Springer-Verlag, New York, 1991. MR 92h: 58007Google Scholar
  12. 12.
    Bryant, R., Griffiths, P. and Hsu, L.: Toward a Geometry of Differential Equations, Geometry, Topology, & Physics, Conf. Proc. Lecture Notes Geom. Topology, IV, Internat. Press, Cambridge, MA, 1995, pp. 1–76. MR MR1358612 (97b: 58005)Google Scholar
  13. 13.
    Cartan, é.: Sur les variétés connexion projective, Bull. Soc. Math. France 52 (1924), 205–241, Also in [16], part. III, Vol. 1, pp. 825–861MathSciNetGoogle Scholar
  14. 14.
    Cartan, é.: Le principe de dualité et la théorie des groupes simples et semi-simples, Bull. Sci. Math. 49 (1925), 361–374Google Scholar
  15. 15.
    Cartan, é.: Les espaces connexion projective, Mém. Sémin. Anal. vectorielle 4 (1937), 147–159, Also in [16], part. III, Vol. 2, pp. 1397–1409Google Scholar
  16. 16.
    Cartan É. CEuvres complétes, Gauthier-Villars, Paris, pp. 1952–1955Google Scholar
  17. 17.
    Duistermaat, J. J.: On first order elliptic equations for sections of complex line bundles, Compositio Math. 25 (1972), 237–243. MR MR0367476 (51 #3718)MATHMathSciNetGoogle Scholar
  18. 18.
    Duval, J.: Un theoreme de Green presque complexe, math/0311299, 1999Google Scholar
  19. 19.
    Freudenthal, H.: Kompakte projektive Ebenen, Illinois J. Math. 1 (1957), 9–13. MR0084786 (18,921c)MATHMathSciNetGoogle Scholar
  20. 20.
    Gluck, H. and Warner, F. W.: Great circle fibrations of the three-sphere, Duke Math. J. 50 (1) (1983), 107–132. MR MR700132 (84g: 53056)CrossRefMATHMathSciNetGoogle Scholar
  21. 21.
    Griffiths, P. and Harris, J.: A Poncelet theorem in space, Comment. Math. Helv. 52 (2) (1977), 145–160. MR MR0498606 (58 #16695)MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Griffiths, P. and Harris, J. On Cayley’s explicit solution to Poncelet’s porism, Enseign. Math. (2) 24 (1–2) (1978), 31–40. MR MR497281 (80g: 51017)MATHMathSciNetGoogle Scholar
  23. 23.
    Gromov, M.: Pseudoholomorphic curves in symplectic manifolds, Invent. Math. 82 (2) (1985), 307–347. MR MR809718 (87j: 53053)CrossRefMATHMathSciNetGoogle Scholar
  24. 24.
    Gromov, M. and Shubin, M. A.: The Riemann–Roch theorem for general elliptic operators, C. R. Acad. Sci. Paris Sér. I Math. 314 (5) (1992), 363–367. MR MR1153716 (93b: 58138)MATHMathSciNetGoogle Scholar
  25. 25.
    Gromov M., Shubin M.A. The Riemann–Roch Theorem for Elliptic Operators, I. M. Gel’fand Seminar, Adv. Soviet Math ., Vol. 16, Amer. Math. Soc., Providence, RI, 1993, pp. 211–241. MR MR1237831 (94j: 58163)Google Scholar
  26. 26.
    Gromov, M. and Shubin, M. A.: The Riemann–Roch theorem for elliptic operators and solvability of elliptic equations with additional conditions on compact subsets, Invent. Math. 117 (1) (1994), 165–180. MR MR1269429 (95d: 58121)CrossRefMATHMathSciNetGoogle Scholar
  27. 27.
    Hopf, H.: Ein topologischer Beitrag zur reellen Algebra, Comment. Math. Helv. 13 (1941), 219–239. MR0004785 (3,61c)CrossRefMATHMathSciNetGoogle Scholar
  28. 28.
    Ivashkovich, S. and Shevchishin, V.: Structure of the moduli space in a neighborhood of a cuspcurve and meromorphic hulls, Invent. Math. 136 (3) (1999), 571–602. MR MR1695206 (2001d: 32035)CrossRefMATHMathSciNetGoogle Scholar
  29. 29.
    Kramer, L.: The topology of smooth projective planes, Arch. Math. (Basel) 63 (1) (1994), 85–91. MR MR1277915 (95k: 51021)MATHMathSciNetGoogle Scholar
  30. 30.
    Kramer L., Stolz S.: A diffeomorphism classification of manifolds which are like projective planes, math.GT/0505621, 2004Google Scholar
  31. 31.
    Kulikov, Vik. S. and Kharlamov, V. M.: On braid monodromy factorizations, Izv. Ross. Akad. Nauk Ser. Mat. 67 (3) (2003), 79–118. MR MR1992194 (2004i: 14015)MathSciNetGoogle Scholar
  32. 32.
    Lalonde, F. and McDuff, D.: J-Curves and the Classification of Rational and Ruled Symplectic 4-Manifolds, Contact and Symplectic Geometry (Cambridge, 1994), Publ. Newton Inst., Vol. 8, Cambridge Univ. Press, Cambridge, 1996, pp. 3–42. MR MR1432456 (98d: 57045)Google Scholar
  33. 33.
    Lebrun, C. and Mason, L. J.: Zoll manifolds and complex surfaces, J. Differ. Geom. 61 (3) (2002), 453–535. MR MR1979367 (2004d: 53043)MATHMathSciNetGoogle Scholar
  34. 34.
    Löwen, R.: Ends of surface geometries, revisited, Geom. Dedicata 58 (2) (1995), 175–183. MR MR1358231 (98c: 51018)CrossRefMATHMathSciNetGoogle Scholar
  35. 35.
    McKay, B.: Cartan’s method of equivalence, unpublishedGoogle Scholar
  36. 36.
    McKay, B.: Dual curves and pseudoholomorphic curves, Selecta Math. (N.S.) 9 (2) (2003), 251–311. MR 1 993 485MATHMathSciNetGoogle Scholar
  37. 37.
    McKay, B.: Almost complex rigidity of \(\mathbb{CP}^{2}\), math.SG/0403155, 2004Google Scholar
  38. 38.
    Micallef, M. J. and White, B.: The structure of branch points in minimal surfaces and in pseudoholomorphic curves, Ann. Math. (2) 141 (1) (1995), 35–85. MR MR1314031 (96a: 58063)MATHCrossRefMathSciNetGoogle Scholar
  39. 39.
    Otte, J.: Differenzierbare Ebenen, Ph.D. thesis, Kiel, 1992Google Scholar
  40. 40.
    Salzmann, H.: Geometries on surfaces, Pacific J. Math. 29 (1969), 397–402. MR0248855 (40 #2105)MATHMathSciNetGoogle Scholar
  41. 41.
    Salzmann, H., Betten, D., Grundhöfer, T., Hähl, H., Löwen, R. and Stroppel, M.: Compact Projective Planes, de Gruyter Expositions in Mathematics, Vol. 21, Walter de Gruyter & Co., Berlin, 1995, With an introduction to octonion geometry. MR MR1384300 (97b: 51009)Google Scholar
  42. 42.
    Salzmann H.R. (1967). Topological planes. Adv. in Math. 2 (fase. 1) (1967), 1–60 (1967). MR MR0220135 (36 #3201)Google Scholar
  43. 43.
    Schwartz, R. E.: The Poncelet grid, unpublished, December 2001Google Scholar
  44. 44.
    Sikorav, J.-C.: Dual elliptic planes, Actes des journés mathématique à la mémoire de Jean Leray, Soc. Math. France, Séminaires et congrès, Vol. 9, 2005, math.SG/0008234, pp. 185-207Google Scholar
  45. 45.
    Springer, T. A.: An algebraic proof of a theorem of H. Hopf, Nederl. Akad. Wetensch. Proc. Ser. A. 57 = Indagationes Math. 16 (1954), 33–35. MR0060494 (15,678a)MathSciNetGoogle Scholar
  46. 46.
    Tresse, A.: Détermination des invariants ponctuels de l’équation différentielle ordinaire du second ordre y′′=ω(x, y, y′), Ph.D. thesis, Universtät Leipzig, Leipzig, 1896, Presented to the Prince Jablonowski Society of Leipzig; unpublishedGoogle Scholar

Copyright information

© Springer 2005

Authors and Affiliations

  1. 1.University College CorkCorkIreland

Personalised recommendations